A popular skin care drug—which is intended to target eczema—was just found to have an unusual side effect: hair growth. According to an article on Newsweek, the FDA-approved drug dupilumab was given to a 13-year-old alopecia sufferer to treat her eczema. The patient, who hadn’t grown hair on her scalp since she was two, suddenly grew a significant amount of hair on her head after continual use of the drug, a study in the journal JAMA Dermatology reports.
It took about six weeks for the patient to notice fine hairs appearing on her scalp, which after seven months turned into darker, thicker hair growth. “As far as we know, this is the first report of hair regrowth with dupilumab in a patient with any degree of alopecia areata,” lead author Maryanne Makredes Senna told Newsweek in a statement.
Once the patient stopped taking the medication, she immediately began losing her hair again. However, when she restarted taking the drug, it grew back.
While it’s not entirely clear why hair growth occurred after taking dupilumab, Senna hypothesizes that dupilumab may alter the immune system pathway that is overactive in eczema sufferers. “Right now, it’s hard to know whether dupilumab could induce hair growth in other alopecia patients, but I suspect it may be helpful in patients with extensive active eczema and active alopecia areata,” she explained.
Additional research is needed to see if this treatment could work on other alopecia patients or hair loss sufferers in general, so Senna is hoping to conduct a clinical trial using the drug to investigate further. We’ll be sure to update this post if additional findings are discovered.
Find a Doctor
Find a NewBeauty "Top Beauty Doctor" Near you